Tray

Hi . Not sure if the previous post means the same as I am asking but I was wondering if there is any benefit to pmr by taking aloe vera which a friend has suggested? Also when I spoke to my gp on Tuesday he advised to stay on 15mgs pred untilI see him on 3rd Feb which meand I will have been on that dose for 8 weeks. Is that reasonable? I still paranoid about all the side effects of long term steroids!

6 Replies

oldestnewest
  • Aloe Vera is good for inflammation so it won't do you any harm.

  • I have just written a long reply about supplements to someone else: be very careful when on pred. Never take anything that is supposed to "help" the immune system and always ask your pharmacist first, whether it is another prescription medication or something available OTC and especially "herbal" remedies. There can be serious interactions.

    Aloe vera is claimed to be good, I don't know if any clinical trials have been done, but do ask the pharmacist what he thinks. I have also found this warning:

    "Oral corticosteroid drugs, such as prednisone, and aloe juice may both promote the loss of potassium from the body. Therefore, levels of potassium in the blood may become too low if aloe juice is taken at the same time as prednisone. Low blood potassium is called hypokalemia. Symptoms of hypokalemia can include constipation, muscle weakness, nausea, hallucinations, respiratory failure, and cardiac arrest. Although the risk of hypokalemia is slight, aloe juice and prednisone should not be taken at the same time. Topically-applied aloe gel is not believed to interact with corticosteroids, but a doctor should be consulted before aloe gel is taken orally at the same time that prednisone is being taken. Discuss this potential interaction with your healthcare provider at your next appointment, or sooner if you think you are having problems."

    Another lady on diuretics and pred (which can do the same thing and you should always be monitored with blood tests if you have to take both) ended up with this problem recently and in hospital on a drip. Low potassium is very dangerous if not noticed in time.

  • Thank you PMR pro for your in depth response. I had a feeling thst would be the answer but thought I would check anyway.

  • If you come down to quickly with the prednisone there is a very good chance PMR will flare up again, I have been on it for over 2 1/2 years and had 2 flare ups, mostly caused by the GP telling me to reduce to quickly. I am now coming of more slowly on my own terms not the GP'S he is not the one with PMR flare ups. Take your time flare ups put you back to square 1. Re aloe vera I have no idea.

  • Thank you for your response. I think I am getting the gist of slow tapering etc. I feel more confident in myself to discuss this with my gp and suggest the dead slow and stop regime now.

  • If you come down to quickly with the prednisone there is a very good chance PMR will flare up again, I have been on it for over 2 1/2 years and had 2 flare ups, mostly caused by the GP telling me to reduce to quickly. I am now coming of more slowly on my own terms not the GP'S he is not the one with PMR flare ups. Take your time flare ups put you back to square 1. Re aloe vera I have no idea.

You may also like...